MAUDE Adverse Event Report: THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY

THE SPECTRANETICS CORPORATION SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER; CATHETER, PERIPHERAL, ATHERECTOMY
Model Number 423-001
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body Embolism (4439)
Date of Event 05/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient's weight unavailable.Relevant tests/laboratory data not available from facility.Other relevant history not available from facility.The manufacturer is anticipating return of the marker band, but has not received it at this time.
 
Event or Problem Description
A philips representative became aware on 14 june 2021 of a peripheral atherectomy procedure, performed (b)(6) 2021 in which the physician used a spectranetics 2.3 turbo elite laser atherectomy catheter.Although the representative was not at the procedure, it was reported that treatment of a stenosis or lesion was being performed in a moderately fibrous area in the popliteal artery.At the time of the (b)(6) procedure, there were no reported issues and the procedure was completed.However, after the procedure, it was reported that the patient''s symptoms did not resolve and so a duplex scan was performed.The scan showed "something had shut down", but they were not sure what, so a subsequent procedure was performed on (b)(6) 2021.In this procedure on (b)(6), the philips representative was present at the procedure.It as identified that the turbo elite 2.3 device''s distal marker band had reportedly detached during the procedure on (b)(6), not discovered at that time, and during the first fluoroscopic images taken during the (b)(6) procedure, the marker band was confirmed to be present in the patient''s popliteal artery.The physician utilized a spectranetics quick-cross support catheter to begin to treat the patient.Once the quick-cross catheter reached the popliteal artery, it was reported that the quick-cross''s fluoroscopic markers (present on the catheter) moved along the catheter shaft but did not separate fully from the catheter and the markers did not remain in the patient (please reference mdr #1721279-2021-00125 which captures the quick-cross catheter in which the fluoroscopic markers moved along the catheter shaft).The team believed the markers moved because they experienced friction while in contact with the distal marker band that was present in the popliteal artery.The quick-cross device was removed, and they continued with the procedure by using a spectranetics 2.0 turbo elite laser atherectomy catheter through the popliteal artery and into the posterior tibial artery.Along the way, the previous 2.3 marker band advanced forward with the laser actively running, and while removing the 2.0 turbo elite device, the 2.3 marker band backed up the artery of the patient, and remained on the tip of the 6f sheath that was also being used in the procedure.The physician inserted a balloon through the 2.3 marker band remaining in the patient and was able to back the marker band, the sheath and the balloon out of the patient, while successfully maintaining guide wire access.The rest of the intervention procedure was completed successfully and the patient survived the procedure with no reported injury.This report is being submitted to capture the 2.3 turbo elite device''s distal marker band that was retained in the patient during the procedure on (b)(6) 2021.On (b)(6) 2021, additional intervention was performed to remove the distal marker band from the patient.
 
Additional Manufacturer Narrative
D9): the device''s marker band was returned to the manufacturer on 20 july 2021.G3): the device evaluation and investigation were completed on 04 aug 2021.H3): device evaluation: the marker band of the turbo elite was returned and evaluated by a cross functional team.The marker band for this device is manufactured by a supplier.There were no cracks seen on the marker band.Additionally, no excessive epoxy was seen on the internal surface of the band.A mold was created and measurements were taken of the internal surface of the marker band.The external groove was not measured because the groove had been polished off.The distance to the edge of the locking feature could not be measured because the edge of the locking feature did not exist.The locking feature was shifted to the edge of the part instead of being 0.015¿ from the edge of the part.The inner and outer diameter of the marker band were within specifications.This failure is determined to be supplier related.

Brand Name
SPECTRANETICS TURBO ELITE LASER ATHERECTOMY CATHETER
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
THE SPECTRANETICS CORPORATION
9965 federal drive
colorado springs CO 80921
MDR Report Key12163477
Report Number1721279-2021-00124
Device Sequence Number4052832
Product Code MCW
UDI-Device Identifier00813132024772
UDI-Public(01)00813132024772(17)230112(10)FBC20M27A
Combination Product (Y/N)Y
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K170059
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/12/2023
Device Model Number423-001
Device Catalogue Number423-001
Device Lot NumberFBC20M27A
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/20/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/14/2021
Supplement Date Received by Manufacturer08/04/2021
Initial Report FDA Received Date07/13/2021
Supplement Report FDA Received Date08/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GUIDE WIRE MANUFACTURER UNK.; INTRODUCER SHEATH MANUFACTURER UNK.; SPECTRANETICS CVX-300 EXCIMER LASER SYSTEM.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR